Overdoses are a medical emergency. Call 911.
BC’s first responders are on the front lines of the opioid crisis. Every day they are working to prevent overdoses, respiratory and cardiac arrests, and deaths from illicit drug use. If you are using drugs, or are with people who are, carry a Naloxone kit and call 911. It can help you save a life.
Urgent message to drug consumers: Avoid using alone
In response to seven overdose deaths on Vancouver Island in the past week (five of those have occurred on the South Island and four of these in the last 72 hours), Island Health is issuing an urgent warning to individuals who are going to use illicit drugs.
Avoid using alone, and make sure someone is around who is willing and able to seek help if an overdose happens.
This warning applies to all methods of drug consumption – injection, inhalation, snorting, smoking or consuming with alcohol.
“While vulnerable, street-entrenched individuals are still very high risk for overdoses, we are finding that recent overdose deaths involve individuals who are in housing, whether that be a private residence or publicly-funded housing facilities, including shelters,” said Dr. Richard Stanwick, Island Health’s Chief Medical Officer of Health. “These individuals need to know they are at significant risk of overdose, especially if they use alone.”
Island Health is particularly concerned given the approaching weekend and this week’s issuing of social service cheques. In addition to warning regular and weekend recreational users, Island Health has issued an alert for its front-line staff as a well as community service providers. Island Health continues to work with community service providers to further increase outreach and overdose response capacity.
“The drugs on the street are more potent and dangerous than they have ever been before,” Dr. Stanwick said. “Do not use alone. Please, have someone around who is willing and able to seek help if an overdose happens.”
The following strategies can reduce the risk:
- Avoid using alone; fix with a friend
- Try a small amount of new drugs first
- Stagger use with friends so someone can respond if needed
- Avoid using more than one drug at a time (stacking drugs increases risk of overdoses and contributes to more severe overdoses)
- Carry and use naloxone and have an overdose response plan
- Be close to help
If someone overdoses:
- Call 9-1-1 immediately
- Provide rescue breathing (mouth-to-mouth)
- Administer naloxone
- Safe drug use at festivals
- May’s daily death toll from illicit drug use in BC exceeds four per day
- Illicit drug-related deaths still critical in BC: April is second highest number ever
- New service available for people addicted to opioids in Victoria
- Good Samaritan Drug Overdose Act becomes law in Canada
- Illicit drug deaths in January still high
- The power of addiction: CBC interviews mom whose son died Dec 11
- Overdose deaths from illicit drug use up 70.4% from last year
- Coroner issues urgent drug-death warning
- Multi-jurisdictional investigation results in major fentanyl seizure
- Sooke Fire now packs Naloxone
- Do you use drugs? Calling 911 will NOT get you in trouble
- Illicit drug deaths a continuing concern
- Opposition calls for government step up on the Fentanyl Crisis
- June overdose death numbers in BC show increase
- Eight deaths in the Greater Victoria region possibly attributed to drugs